Louisiana, 2010

Hail and Damaging Wind in Louisiana, May 25, 2010

May 25, 2010 · NWS JAN · 2 events in 1 county or zone

A warm and moist airmass over the region, coupled with a weak upper low to the east of the forecast area, triggered a few severe thunderstorms both afternoons. The storms primarily generated gusty winds although some hail up to 1 inch in diameter was found.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A warm and moist airmass over the region, coupled with a weak upper low to the east of the forecast area, triggered a few severe thunderstorms both afternoons. The storms primarily generated gusty winds although some hail up to 1 inch in diameter was found.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 25, 2:58 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, May 25, 2:58 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
358 PM CDT TUE MAY 25 2010

.DISCUSSION...

TONIGHT THROUGH THURSDAY NIGHT...

A PERSISTENT LARGE SCALE WEATHER PATTERN REMAINS IN PLACE WITH THE
UPPER RIDGE OVER THE CNTRL CONUS AND THE UPPER LOW OVER THE SOUTH
ATLANTIC STATES. THE GFS/GEFS/ECMWF ARE IN GREAT AGREEMENT THAT THIS
PATTERN WILL CONTINUE WITH THE ARKLAMISS REMAINING NEAR THE RIDGE/
UPPER LOW INTERFACE WHERE THERE IS A DISTINCT MOISTURE CONVERGENCE
AXIS.

TONIGHT...SHOWER/TSTM ACTIVITY TODAY HAS A HAD A TENDENCY TO BUILD MORE
EWD/SEWD INTO ERN MS THAN PREVIOUS GUIDANCE HAD SUGGESTED...BUT THE
GFS INDICATES THAT CONVECTION WILL BREAK OUT FROM SE AR INTO NE LA/SW
MS LATE THIS AFTN/EVENING WHERE STRONGER INSTABILIY WILL BE
AVAILABLE FOR A LARGE OUTFLOW BOUNDARY TO INTERACT WITH IF STORMS CAN
INITIATE. HAVE CUT BACK ON THE THE GFS MOS POPS FOR THIS EVNG AS THEY
SEEM TOO HIGH GIVEN THAT CONSIDERABLE CONVECTION HAS ALREADY
DEVELOPED.

WEDNESDAY THROUGH THURSDAY NIGHT...DIURNAL SHOWER/TSTM COVERAGE
SHOULD FOCUS MORE OVER THE SOUTHWEST HALF OF THE FORECAST AREA WITH
ALL GUIDANCE SHOWING A SOUTHWESTWARD SHIFT IN THE PREVIOUSLY
MENTIONED MOISTURE CONVERGENCE AXIS. BASED ON WHAT HAPPENED TODAY
WITH A MORE EWD SHIFT IN COVERAGE...HAVE UPPED POPS SLIGHTLY OVER
ERN MS. OTHERWISE...GFS MOS GUIDANCE LOOKS REASONABLE. THE PERSISTENT
SUMMER-LIKE PATTERN WILL CONTINUE AS A VERY LARGE OMEGA BLOCK
ENVELOPS THE NATION LATE THIS WEEK. /EC/

FRIDAY THROUGH TUESDAY...

A WEAK FRONT WILL APPROACH THE REGION AND WILL BECOME STATIONARY
NORTH OF THE REGION BY SATURDAY. PRECIPITABLE WATER WILL BE AROUND
1.8 INCHES WITH ML CAPES AROUND 2000 AND DCAPES PEAKING AROUND 1500
J/KG AT TIMES. THE ECMWF PAINTS THE SAME THING EXCEPT IT BRINGS A
CLOSED LOW OVER THE REGION BY SATURDAY EVENING...WHICH WILL TRACK
EAST OF THE REGION BY SUNDAY EVENING. AS WE GO INTO THE WEEKEND THE
UPPER RIDGE WILL DEVELOP EASTWARD INTO THE MID TO UPPER MISSISSIPPI
VALLEY...WHILE THE UPPER TROUGH AXIS WILL CONTINUE ACROSS THE REGION
FROM THE EAST UNTIL SUNDAY AFTERNOON. THIS WILL CONTINUE OUR MOISTURE
CONVERGENCE FOR CHANCES OF DIURNAL CONVECTION ACROSS THE REGION.
PRECIPITABLE WATER WILL APPROACH 2 INCHES IN SOME LOCATIONS BY SUNDAY
EVENING. AS WE GO THROUGH SUNDAY AFTERNOON A WEAK CLOSED LOW WILL
SETTLE ACROSS THE REGION UNDER A FLAT UPPER RIDGE. THE MODELS ON THIS
RUN COMPARED TO LAST NIGHT WERE NOT AS STRONG IN DEVELOPING THE
DRYING OF THE UPPER RIDGE WITH THE STRONG INFLUENCE OF THE UPPER
TROUGH. THIS IS ALSO NOTED BY THE PERSISTENCE IN KEEPING PRECIPITABLE
MOISTURE VALUES UP. MOISTURE AND CONVERGENCE WILL HANG IN THERE
THROUGH MONDAY. UPPER RIDGING WILL WEAKEN AS WE GO TOWARD A MORE
ZONAL PATTERN BY TUESDAY. MODELS TRY TO DECREASE PRECIPITABLE
MOISTURE ON TUESDAY...BELIEF THAT MOISTURE AND CONVERGENCE WILL
CONTINUE THROUGH TUESDAY. THE ECWMF AND THE GFS ENSEMBLE ALSO WEAKEN
THE UPPER RIDGE IN DEVELOPING A MORE ZONAL PATTERN. LOOKING AT THIS
PATTERN A FEW OF THOSE DIURNAL STORMS COULD BE STRONG DURING THE
AFTERNOON AND EVENING.

AS FAR AS POPS ARE CONCERN MADE SOME MINOR ADJUSTMENTS TO MEX POPS
ESPECIALLY DURING THE EVENINGS WITH THE DIURNAL CONVECTION. AS FAR
AS TEMPS ARE CONCERN...MADE SLIGHT ADJUSTMENTS TO MEX...MOS AND MEN
GUIDANCE. GOING GENERALLY WITH LOWS FROM MAINLY THE MIDDLE 60S TO THE
LOWER 70S AS WELL AS HIGHS FROM THE UPPER 80S TO LOWER 90S. THERE
WERE SOME MIDDLE 80S MODEL HIGHS IN WHICH I WAS NOT VERY CONFIDENT
WITH./17/

&&

.AVIATION...ISO/SCT TSRA ARE POSSIBLE THIS AFTERNOON AND EARLY
EVENING...MAINLY AFFECTING HBG AND MEI BRINGING WITH IT OCCASIONAL
MVFR/IFR TO THOSE AFFECTED. VFR CONDITIONS SHOULD PREVAIL THROUGH
MOST OF THE NIGHT AT THE REMAINDER OF THE SITES...BUT THERE WILL BE
A RISK OF GETTING SOME OF OUR SUMMER TYPICAL MVFR VIS CONDITIONS
AFTER 09Z TUE MORNING. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       91  66  88  66 /  41  33  29  13
MERIDIAN      91  64  90  63 /  38  20  19   6
VICKSBURG     92  66  88  65 /  30  39  38  20
HATTIESBURG   92  67  90  67 /  38  39  40  11
NATCHEZ       90  67  87  66 /  27  40  51  21
GREENVILLE    91  69  89  67 /  32  31  32  15
GREENWOOD     91  66  89  65 /  60  19  22   9

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

EC/15/
Hazardous weather outlook, May 25, 2:07 PM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
307 PM CDT TUE MAY 25 2010

ARZ074-075-LAZ007>009-015-016-023>026-MSZ031-039-046-052>066-
072>074-262015-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-LOWNDES-NOXUBEE-
KEMPER-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-
JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-
COVINGTON-JONES-MARION-LAMAR-FORREST-
307 PM CDT TUE MAY 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST AND SOUTH CENTRAL
MISSISSIPPI...NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS..

.DAY ONE...TONIGHT AND WEDNESDAY

SOME STRONG THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY
EVENING WITH THE POSSIBILITY OF A COUPLE REACHING SEVERE LIMITS. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING 50 TO 60 MPH WIND GUSTS
AND PENNY TO QUARTER SIZED HAIL AS THEY MOVE GENERALLY TO THE SOUTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

MSZ018-019-025>030-032>038-040>045-047>051-262015-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-WARREN-HINDS-
RANKIN-SCOTT-NEWTON-
307 PM CDT TUE MAY 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

15

In the hours before

Local storm report, May 25, 3:50 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
450 PM CDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND DMG     BASSFIELD               31.50N 89.74W
05/25/2010                   JEFFERSON DAVIS    MS   EMERGENCY MNGR

            TREE AND LARGE LIMBS DOWN ON MAIN STREEN IN BASSFIELD.

&&

JALLEN
Local storm report, May 25, 3:52 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
452 PM CDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     2 NW CARSON             31.56N 89.82W
05/25/2010                   JEFFERSON DAVIS    MS   EMERGENCY MNGR

            TREE AND LARGE LIMBS DOWN ALONG HWY 42.

&&

JALLEN
Local storm report, May 25, 4:00 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
500 PM CDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     TSTM WND DMG     STONEWALL               32.14N 88.80W
05/25/2010                   CLARKE             MS   LAW ENFORCEMENT

            LARGE TREE UPROOTED AND FELL THROUGH A HOUSE.

&&

JALLEN
Special weather statement, May 25, 4:07 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
507 PM CDT TUE MAY 25 2010

MSZ029-252240-
WEBSTER MS-
507 PM CDT TUE MAY 25 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 7 MILES NORTHEAST OF BELLEFONTAINE AT
508 PM CDT...MOVING SOUTHWEST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN CENTRAL WEBSTER COUNTY SHOULD MONITOR THIS STORM CLOSELY.

COHEN
Special weather statement, May 25, 4:30 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
530 PM CDT TUE MAY 25 2010

MSZ061-252300-
FRANKLIN MS-
530 PM CDT TUE MAY 25 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 4 MILES EAST OF KIRBY AT 530 PM CDT.
THE STORM WAS NEARLY STATIONARY.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN CENTRAL FRANKLIN COUNTY SHOULD MONITOR THIS STORM CLOSELY.

COHEN
Special weather statement, May 25, 4:45 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
545 PM CDT TUE MAY 25 2010

LAZ015-023-252315-
RICHLAND LA-FRANKLIN LA-
545 PM CDT TUE MAY 25 2010

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 3 MILES SOUTH OF
RAYVILLE TO 3 MILES NORTH OF WISNER AT 545 PM CDT...MOVING NORTH AT 5
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN CENTRAL FRANKLIN AND CENTRAL RICHLAND PARISHES SHOULD
MONITOR THESE STORMS CLOSELY.

COHEN

The radar

The Jackson/Brandon,MS radar (KDGX), 152 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Franklin

When
May 25, 5:28 PM CST to 5:30 PM CST
Where
Franklin County, 3.8 mi NNW of Longview
Measured
1 in hail
Reported by
Public
Coordinates
32.323, -91.596

Thunderstorm Wind, Franklin

When
May 25, 5:28 PM CST to 5:30 PM CST
Where
Franklin County, 3.8 mi NNW of Longview
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.323, -91.596

Four large tree limbs and numerous small tree limbs were broken off trees during a thunderstorm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2010Every state in 2010This day in weather historyWarnings in Louisiana, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234294, 234296.